Is it logical for Mom to start taking a statin at 82 yrs of age? - AgingCare.com

Is it logical for Mom to start taking a statin at 82 yrs of age?

Follow
Share

Last test was 249 back in Nov 2015. I realize that's high but seems wrong to start taking a preventative medication at her age. I'm asking them to redo labs but wanted some input to share with Mom.

This question has been closed for answers. Ask a New Question.
8

Answers

Show:
My dad is 88 yrs old, he was diagnosed with Alzheimer's last year. But several years ago we decided to take him off his statin. It had slowly been getting higher but each year I still refused to restart based on the side effects, He has already fallen twice and had both hips replaced. His quality of life is quickly diminishing. He is currently at home receiving Palliative Care but in discussing with his nurse, I have decided to stop all medications (blood pressure and heart medications) except anything that is considered comfort care. He does have a DNR. We are allowing him his dignity to die in peace of natural causes. The way it used to be a long time ago when they did not have all these pills to prolong life.The biggest question to ask on each medication is what is the purpose and will it help their quality of life. In our case, trying to keep him alive but progressing with the effects of Alzheimer was not something he would have wanted. It was hard but in my case the best decision. He is not suffering and this is more peaceful for him.
Helpful Answer (1)
Report

I loathe Fosamax (jaw bone necrosis? No thanks.) I used calcitonin nose spray for a while, until my bone density was acceptable, then a few years later someone tried to put me on Fosamax and I hated it. Then much later, when I was investigating desiccated thyroid, I learned that not only does it contain T4 and T3, but also T2, T1, and calcitonin. These last three are vital to thyroid health. It seems that every doctor is familiar with the ONE study that showed instability in natural thyroid, while NO doctor is familiar with the many synthroid recalls for instability.

I'm with you, GA. My blood boils and steam comes out of my ears.
Helpful Answer (0)
Report

I don't want to take them now and I'm not near 80, but, I'm a type I diabetic and they want mine way down. If I were 80, I would not want them. They have side effects that I don't care for.
Helpful Answer (0)
Report

Jinglebts, I'm sorry to learn that you went through such difficulty not only with the doctor you left behind, but also that he wasn't particularly sympathetic or insightful.

Doctors who dismiss or play down the toxic nature of some drugs really get my ire up. I feel the same way about the youngsters who recommend Fosamax for older people with osteoporosis. They downplay the fact that it has nasty side effects and ignore the also important fact of the class action lawsuits arising from the side effects it produces.

If they were my age, I wonder if they would be so enthusiastic about taking these nasty drugs.
Helpful Answer (1)
Report

GA: I'm with you. Statins can have nasty side effects. When my dolt of a GP tried to put me on one to lower my LDL just a tad, I told him no. He said, "But it's just a baby dose!" I told him that I can do that myself thankyouverymuch, and he wrote "noncompliant" on my chart. Fool.

Needless to say, I'm not with the guy anymore. He's the one who treated my thyroid symptoms symptomatically -- elastic stockings for swollen feet, laxatives for constipation, etc. etc. I went to another doctor for something entirely other, and HE caught it. My GP looked shocked when I told him, he put me on synthroid (which didn't agree with me) and now I'm on desiccated thyroid, which is much better. But I went thru hell for for eight months.
Helpful Answer (0)
Report

Gerry, do some research on lowering cholesterol naturally and try that instead.
Helpful Answer (1)
Report

Statins also have nasty side effects. A few people I knew who were taking them quit w/o doctor's concurrence because of the joint pain they suffered.

I wouldn't take them at any age.
Helpful Answer (2)
Report

I'm with you. According to the NIH, adding in statins for patients over 80 has no effect on lengthening longevity. Nine different studies were done.
Helpful Answer (4)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions